Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 8, NWS Gray, ME

June 9, 2004Belknap County, Merrimack County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Jun 9, 2004, 6:00 PM EDT for Belknap County, Merrimack County, New Hampshire. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 6:00 PM EDT (22:00 UTC)
Expired
Jun 9, 2004, 6:45 PM EDT
In force
45 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

Counties Belknap County, NH, Merrimack County, NH

The radar

The Portland,ME radar (KGYX), 117 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 1:35 PM EDTSevere Thunderstorm WatchSPC5 hr
Jun 9, 4:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

497 
WUUS51 KGYX 092200
SVRGYX
NHC001-013-092245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
559 PM EDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BELKNAP COUNTY IN NEW HAMPSHIRE
  MERRIMACK COUNTY IN NEW HAMPSHIRE
  THIS INCLUDES THE CITIES OF...LACONIA...FRANKLIN...CONCORD

* UNTIL 645 PM EDT

* AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM TILTON-NORTHFIELD TO 10 MILES
  WEST OF CONCORD...OR FROM 6 MILES NORTHEAST OF FRANKLIN TO 7 MILES
  NORTHEAST OF HENNIKER...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OVER CANTERBURY AT 605 PM EDT
  OVER LOUDON...LACONIA...GILMANTON...CONCORD AT 610 PM EDT
  OVER SUNCOOK AT 615 PM EDT
  OVER HOOKSETT...BARNSTEAD AT 620 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
WEDNESDAY EVENING FOR SOUTHWESTERN MAINE AND NORTHERN NEW HAMPSHIRE.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR SOUTHWESTERN MAINE AND SOUTHWESTERN NEW
HAMPSHIRE.

LAT...LON 4360 7158 4324 7181 4309 7145 4341 7124

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:27 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 9, 2:27 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
227 PM EDT WED JUN 9 2004

.SHORT TERM...SEVERE TSTM WATCH IN EFFECT THRU 7 PM.  CDFRONT MOVING
INTO WARM MOIST AIR WILL KEEP PRODUCING SHWR/TSTM ACTIVTY INTO THIS
EVENING. THE FRONT WILL ALIGN ITSELF EAST WEST AND WILL CONTINUE TO
BRING SOME SHOWER ACTIVTY TO SOUTHERN NH TONIGHT BEFORE IT MOVES S OF
THE AREA. HIGH PRES NUDGES IN FROM THE NW AND CLEARS THINGS OUT
DURING THU. COOLER TOMORROW WITH TEMPS MAINLY IN THE 60S.

&&

.LONG TERM...
A VERY COOL AND DRY LONG TERM OUTLOOK PERSISTING IN NEW MODEL DATA
WITH HIGH PRESSURE GENERALLY IN CONTROL THROUGH THE WEEKEND. A FEW
COMPLICATING FACTORS NOTED WITH CUTOFF LOW OVER CANADIAN MARITIMES
THE MAIN PROBLEM. MODELS INDICATING A FAIR AMOUNT OF MOISTURE
ROTATING AROUND THIS SYSTEM THURSDAY NIGHT...WHICH ALONG WITH
WINDS...MAY RESULT IN A TRICKY LOW TEMP FORECAST IN NORTHERN ZONES.
MOISTURE CONTINUES TO BACK INTO NORTHERN AND EASTERN ZONES ON
FRIDAY...ALTHOUGH NOT QUITE AS EXTENSIVE AS IN LAST MODEL RUN.

CLOUDS PERSIST OVER THE MOUNTAINS AND EASTERN ZONES ON FRIDAY NIGHT
AS ANTI-CYCLONIC CIRCULATION CONTINUES OVER THE REGION...ALTHOUGH
UPPER LEVEL SYSTEMS BEGINS TO LIFT OUT TO THE NORTHEAST.

CLOUDS ON THE WAY OUT OF NORTHERN AND EASTERN ZONES ON SAT AS
SHORTWAVE RIDGE BUILDS INTO THE REGION FROM THE WEST AND ASSOCIATED
SURFACE HIGH PRESSURE CRESTS OVER THE REGION. TEMPS REBOUND TO
NEAR NORMAL LEVELS ON SATURDAY NIGHT AND SUNDAY AS HIGH PRESSURE
PUSHES OFFSHORE AND WARMER AIR BEGINS PUSHING INTO THE REGION FROM
THE WEST.

MODELS SLOWING FRONTAL SYSTEM FOR EARLY NEXT WEEK WITH SURFACE
BOUNDARY ONLY REACHING THE CHICAGO AREA BY 12Z. THIS SHOULD RESULT
IN ONE MORE NICE DAY ON MONDAY. WILL LEAVE CHANCE POPS AS IS IN
CURRENT FORECAST FOR MONDAY NIGHT THROUGH TUESDAY NIGHT.
&&

.MARINE...

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
Hazardous weather outlook, Jun 9, 3:26 AM EDT, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
326 AM EDT WED JUN 9 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-100925-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
326 AM EDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

A COLD FRONT WILL DROP SOUTH ACROSS THE AREA LATE TODAY AND TONIGHT.
THIS WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
REGION. SOME THUNDERSTORMS MAY PRODUCE LARGE HAIL AND STRONG DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY. SPOTTERS SHOULD RELAY
REPORTS OF SEVERE WEATHER TO THE NWS AS SOON AS CONDITIONS PERMIT.

THE GENERAL PUBLIC CAN REPORT SEVERE WEATHER TO TNE NWS OFICE IN GRAY
AT 207-688-3216 DURING REGULAR BUSINESS HOURS... BY EMAIL AT
GYX.SKYWARN@NOAA.GOV... OR BY CONTACTING YOUR LOCAL LAW ENFORCEMENT
AGENCY WITH REPORTS OF LARGE HAIL OR DAMAGING WINDS AND REQUEST THEY
FORWARD THE REPORT TO THE NWS.

In the hours before

Local storm report, Jun 9, 3:00 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
300 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0246 PM     TSTM WND DMG     FRYEBURG                44.02N 70.98W
06/09/2004                   OXFORD             ME   COUNTY OFFICIAL

            LIMBS AND WIRES DOWN

0205 PM     TSTM WND DMG     BETHLEHEM               44.28N 71.69W
06/09/2004                   GRAFTON            NH   COUNTY OFFICIAL

            LIMBS AND WIRES DOWN

&&

TEB
Local storm report, Jun 9, 5:57 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
557 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     LITTLETON               44.31N 71.77W
06/09/2004                   GRAFTON            NH   LAW ENFORCEMENT

            TREES DOWN

0515 PM     TSTM WND DMG     CANAAN                  43.65N 72.01W
06/09/2004                   GRAFTON            NH   LAW ENFORCEMENT

            TREES DOWN

0510 PM     TSTM WND DMG     ENFIELD                 43.64N 72.14W
06/09/2004                   GRAFTON            NH   LAW ENFORCEMENT

            TREES DOWN

0505 PM     TSTM WND DMG     PLAINFIELD              43.53N 72.36W
06/09/2004                   SULLIVAN           NH   TRAINED SPOTTER

            NUMEROUS TREES AND POWER LINES DOWN ALONG ROUTE 120
            BETWEEN LEBANON AND MERIDEN

0502 PM     TSTM WND GST     LEBANON                 43.64N 72.25W
06/09/2004  58 MPH           GRAFTON            NH   OFFICIAL NWS OBS

0207 PM     TSTM WND DMG     WHITEFIELD              44.38N 71.61W
06/09/2004                   COOS               NH   LAW ENFORCEMENT

            TREES DOWN

0200 PM     TSTM WND DMG     WHITEFIELD              44.38N 71.61W
06/09/2004                   COOS               NH   LAW ENFORCEMENT

            TREES DOWN

&&

TEB

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:06 PM EDTSevere Thunderstorm WarningGYXCarroll, Coos, Grafton24 min
Jun 9, 2:26 PM EDTSevere Thunderstorm WarningGYXCoos49 min
Jun 9, 3:43 PM EDTSpecial Marine WarningGYX32 min
Jun 9, 5:07 PM EDTSevere Thunderstorm WarningGYXGrafton38 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.